(HealthDayNews) -- If you're about to get a patch test to see if you're allergic to something, there are two things you should always do first: avoid the sun for at least a week, and tell your dermatologist about any medications -- prescription or not -- you are taking.
That's because sun exposure and many drugs can alter patch-test results by suppressing the immune system. This, in turn, could keep an allergic reaction from showing up on a patch test.
The most common drugs likely to interfere? Topical and oral corticosteroids; high blood-pressure drugs, especially calcium-channel blockers (such as diltiazem); nonsteroidal anti-inflammatory medications, prescription or not (such as aspirin, ibuprofen, and Feldene); and cyclosporine, an immune suppressant used for severe psoriasis, lupus and organ transplants.
In addition, retinoid drugs (including Retin-A) and products containing capsaicin (such as Zostrix) may make you more sensitive to some allergens, causing more severe reactions to patch tests than normal.
Experts usually recommend that, if possible, you stop your medication for a week before testing.